Acetominophine Question

Discussion in 'Hydrocodone' started by HappyMondays, Jan 4, 2005.

  1. HappyMondays

    HappyMondays Newbie

    Reputation Points:
    4
    Messages:
    6
    Joined:
    Jan 2, 2005
    I've always heard that acetominophine is terrible on your liver and around here there seems to be a premium on hydrocodones with little or no acetominophine. Can anybody here quantify how damaging the stuff is to you? I'm just a little concerned because I've taken hydros on and off again for a few months (sometimes several at a time - although I wasn't aware they had acetominophine in them until recently). Of course, from now on I'll make sure to follow the extraction guidelines I've found here, but I think any feedback on this might benefit a lot of folks like me that didn't/don't know any better.
     
  2. fupduk

    fupduk Newbie

    Reputation Points:
    5
    Messages:
    8
    Joined:
    Dec 27, 2004
    This article (below) is the most complete info I've seen on APAP. The main thing to consider when trying to know if you're taking too much is not necessarily just how much you're taking, but for how long you've been taking it. i.e., 2 grams/day really isn't enough to do any damage, but if you take that much every day for months or years, you are definitely doing some harm. Taking more than 2 gr/day, it doesn't take long for your liver to become depleted of the nutrients needed to make the APAP non-toxic. The rest of this is taken from an article.


    When a person takes acetaminophen, it is metabolized by a number of metabolic systems in the liver, including one called the P450 system. This results in an intermediate by-product, or metabolite, that is very reactive and can kill liver cells. This intermediate metabolite is normally converted to a harmless final metabolite by an antioxidant in the liver called glutathione (Uhlig et al. 1990; Deleve et al. 1991; Richie et al. 1992).


    A large dose of acetaminophen reduces the glutathione supply, resulting in progressive necrosis of the liver, sometimes evidenced in as little as 5 days. Alcoholics and those on certain medications that stimulate the P450 system are at particular risk because, with increased P450 activity, more toxic intermediate is created than there is glutathione available to further metabolize it to something harmless. Although not fatal, chronic acetaminophen use decreases the functional capacity of the liver.


    Acetaminophen can also cause permanent kidney damage when taken over extended periods of time. This damage can be lethal to those with underlying kidney disease. The Food and Drug Administration does not require the manufacturers of Tylenol and other brands of acetaminophen to adequately warn people with kidney disease to avoid this pain medication. However, for those in chronic pain who cannot find relief from natural pain relief therapies (see Pain and Arthritis protocols), it is suggested that Tylenol and other brands of acetaminophen be used sparingly.


    To illustrate how dangerous acetaminophen can be, studies show that people who used acetaminophen on a regular basis more than doubled their risk of kidney cancer (Kaye et al. 2001; Gago-Dominguez et al. 1999; Derby and Jick 1996). Kidney cancer is very difficult to treat. The liver-kidney-heart muscle toxicities and the cancer risks of analgesic drugs have not been reported by most media sources, which reap tremendous profits from the advertising of pain relief products.


    Acetaminophen poisoning is a toxic reaction resulting from the ingestion of excessive doses of the drug. In adults, dosages exceeding 10-15 grams can produce liver failure and dosages exceeding 25 grams can be fatal. Symptoms such as nausea and vomiting, profuse sweating, pallor, and oliguria (scanty amounts of urine) are associated with the onset of acetaminophen poisoning. Jaundice and pain in the upper abdomen, hypoglycemia, encephalopathy, abnormal functioning of brain tissue, and kidney failure may become apparent as drug toxicity increases.

    1. <LI>Acetaminophen, while generally safe for short-term use, can cause problems with long-term administration. These problems include liver and kidney damage and gastrointestinal bleeding. Those who drink excessive alcohol are at risk and should not take Tylenol or any product containing acetominophen at all.
      <LI>Those who must chronically take acetaminophen drugs should take vitamin C, NAC, L-cysteine, taurine, vitamin E succinate, and milk thistle extract. Those who develop liver damage should consider taking SAMe.
      Warning: A known acetaminophen overdose is an emergency situation requiring hospitalization. If the amount of acetaminophen taken is unknown, do not wait until symptoms develop to make a decision to seek hospital care. By that time it is too late and death may be likely. Do not attempt to treat this at home with oral Mucosil (N-acetyl-cysteine.) Hospital monitoring is essential.
      <LI>N-acetyl-cysteine (NAC), the active ingredient in Mucosil, suppresses the toxic free radicals generated by ingested acetaminophen. Take N-acetylcysteine or L-cysteine, 300-600 mg, with at least 1 gram of vitamin C with each dose of acetaminophen. Use at least 3 times more vitamin C than NAC or L-cysteine.
      <LI>Acetaminophen-induced free-radical liver damage may be treated by taking a multinutrient formula that contains glutathione (50 mg), vitamin C (500 mg), and cysteine (200 mg) with each dose of acetaminophen. This antioxidant formula will provide significant protection to the liver. (These supplements may also be taken separately.)
      <LI>For chronic use of acetaminophen, milk thistle (silibinin) extract, 250 mg 2-3 times daily, may increase the amount of the protective antioxidant glutathione.
      <LI>S-adenosylmethionine (SAMe), for prevention and reversal of liver damage, 400-1200 mg a day. Dosages above 400 mg can cause dry mouth, gastric problems, and restlessness. Build slowly to tolerance.
      <LI>Taurine, 1000-3000 mg a day, supports the kidney under stress.
      <LI>Vitamin E succinate, 800-1200 IU a day, supports the kidney under stress. </LI>


    Note: I have read that actually taking glutathione has been found to be ineffective (paragraph 4). It's better to take SAM-e which is the precursor and it is more effective. The best combo is SAM-e, NAC, and milk thistle caps -- plus vit c, which you should take along with NAC. If you only take one, it should be SAM-e. It has been found to reverse as well as prevent damage to liver cells.
     
  3. HappyMondays

    HappyMondays Newbie

    Reputation Points:
    4
    Messages:
    6
    Joined:
    Jan 2, 2005
    Thanks for the reply! It sounds like I don't have much to worry about since my use is sporadic anyway. Most people I know here tend to drink along with their hydros and I don't think they realize the potential damage. I know I didn't.